Clozapine-induced myocarditis: recognizing a potentially fatal adverse reaction.

Related Articles

Clozapine-induced myocarditis: recognizing a potentially fatal adverse reaction.

Tex Heart Inst J. 2015 Apr;42(2):155-7

Authors: Hatton JL, Bhat PK, Gandhi S

Abstract
A 46-year-old man with a history of paranoid schizophrenia was admitted with a recurrence of psychotic symptoms. Improvement was noted after the initiation of clozapine. After 2 weeks of clozapine therapy, chest pressure and abnormal cardiac biomarkers (in the presence of a normal coronary angiogram) raised suspicion of myocarditis. That diagnosis was confirmed by means of cardiac magnetic resonance imaging. Discontinuation of the clozapine led to resolution of the cardiac symptoms. Clozapine-induced myocarditis is rare and can be missed for lack of specific clinical findings. In order to prevent disease progression and a possibly fatal outcome, early recognition of the condition and prompt discontinuation of clozapine are necessary.

PMID: 25873829 [PubMed - in process]